Alert archive / Nevada / Flash Flood Warnings in 2014
Flash Flood Warning 31, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 17, 2014, 5:30 PM PDT for Esmeralda County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2014, 5:30 PM PDT (00:30 UTC)
- Expired
- Jul 17, 2014, 8:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Esmeralda County, NV
The radar
The San Joaquin Valley radar (KHNX), 245 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 0.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3342 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
793
WGUS55 KVEF 180030
FFWVEF
NVC009-180330-
/O.NEW.KVEF.FF.W.0031.140718T0030Z-140718T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
530 PM PDT THU JUL 17 2014
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN ESMERALDA COUNTY IN SOUTH CENTRAL NEVADA...
* UNTIL 830 PM PDT
* AT 530 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A CLUSTER OF THUNDERSTORMS. THE STORMS
PRODUCING FLASH FLOODING WERE MOVING NORTH AT 5 MPH.
* LOCATIONS IMPACTED INCLUDE...
STATE ROUTES 264 AND 773 BETWEEN DYER AND U.S. HIGHWAY 6...
U.S. HIGHWAY 6 ACROSS ESMERALDA COUNTY...
U.S. HIGHWAY 95 WEST OF TONOPAH...
COALDALE...FISH LAKE VALLEY CAMPGROUND AND SILVER PEAK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!
REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.
&&
LAT...LON 3807 11724 3800 11729 3764 11731 3763 11808
3788 11842 3790 11842 3790 11835 3848 11769
$$
WOLCOTT2 follow-up statements
510
WGUS75 KVEF 180144
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
644 PM PDT THU JUL 17 2014
NVC009-180330-
/O.CON.KVEF.FF.W.0031.000000T0000Z-140718T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ESMERALDA NV-
644 PM PDT THU JUL 17 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM PDT FOR
NORTHERN ESMERALDA COUNTY...
AT 634 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A CLUSTER OF THUNDERSTORMS PRODUCING FLASH FLOODING. THESE
STORM WERE LOCATED JUST SOUTHWEST OF TONOPAH...MOVING NORTHEAST AT 5
MPH. HEAVY RAIN HAS FALLEN OVER MUCH OF NORTHERN ESMERALDA COUNTY.
RAIN WAS BEGINNING TO TAPER OFF AS OF 640 PM AS THE MAIN STORMS
WEAKEN AND MOVE INTO NORTHERN NYE COUNTY. RUNOFF FROM EARLIER
RAINFALL MAY STILL BE IMPACTING AREA ROADWAYS. USE CAUTION IF
TRAVELING THROUGH THE AREA.
LOCATIONS IMPACTED INCLUDE...
STATE ROUTES 264 AND 773 BETWEEN DYER AND U.S. HIGHWAY 6...
U.S. HIGHWAY 6 ACROSS ESMERALDA COUNTY...
U.S. HIGHWAY 95 WEST OF TONOPAH...
COALDALE...FISH LAKE VALLEY CAMPGROUND AND SILVER PEAK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!
REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.
&&
LAT...LON 3807 11724 3800 11729 3764 11731 3763 11808
3788 11842 3790 11842 3790 11835 3848 11769
$$
WOLCOTT245
WGUS75 KVEF 180252
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
752 PM PDT THU JUL 17 2014
NVC009-180300-
/O.CAN.KVEF.FF.W.0031.000000T0000Z-140718T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ESMERALDA NV-
752 PM PDT THU JUL 17 2014
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN ESMERALDA
COUNTY...
MODERATE TO HEAVY RAIN HAS ENDED OVER NORTHERN ESMERALDA
COUNTY...AND ONLY A FEW LIGHT SHOWERS REMAIN. THE THREAT OF NEW
FLASH FLOODING OVER THE WARNED AREA HAS DIMINISHED SIGNIFICANTLY AND
THE WARNING HAS BEEN CANCELLED. SOME NORMALLY DRY WASHES AND LOW
WATER CROSSINGS MAY STILL BE FLOWING...USE CAUTION IF TRAVELING IN
THE AREA.
LAT...LON 3807 11724 3800 11729 3764 11731 3763 11808
3788 11842 3790 11842 3790 11835 3848 11769
$$
WOLCOTTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:40 PM PDT, 2 hours 50 minutes earlier.
Area forecast discussion, Jul 17, 2:40 PM PDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 240 PM PDT THU JUL 17 2014 .SYNOPSIS...ISOLATED THUNDERSTORMS WILL STILL BE POSSIBLE ACROSS MAINLY THE SIERRA AND THE SOUTHERN GREAT BASIN THROUGH SUNDAY WHILE THE MOJAVE DESERT REMAINS DRY. HOT AND DRY CONDITIONS ARE EXPECTED OVER THE ENTIRE REGION FOR THE BEGINNING OF NEXT WEEK. && .SHORT TERM...THROUGH SUNDAY NIGHT...MID/UPPER HIGH WILL PERSIST OVER THE AREA THROUGH FRIDAY LEADING TO HOT AND MOSTLY DRY CONDITIONS. A BAND OF LINGERING MOISTURE AND WEAK INSTABILITY WILL ALSO PERSIST ACROSS THE NORTHERN PART OF THE FORECAST AREA LEADING TO ISOLATED THUNDERSTORMS THROUGH EARLY THIS EVENING AND AGAIN FRIDAY AFTERNOON. HOWEVER...THE MODELS ARE SHIFTING THAT BAND OF MOISTURE AND INSTABILITY A LITTLE MORE TO THE NORTH FRIDAY SO THUNDERSTORMS MAY BE JUST LIMITED TO EXTREME NORTHERN INYO...ESMERALDA AND NORTHERN LINCOLN COUNTIES. THE AREA OF HIGH PRESSURE WILL SHIFT A BIT EAST ON SATURDAY WITH THE MODELS IN AGREEMENT BRINGING A SHORTWAVE UP FROM THE SOUTH INTO SOUTHERN CALIFORNIA BY THE AFTERNOON. THE MODELS ARE NOT HOWEVER BRINGING A BIG INCREASE IN MOISTURE UP WITH THE WAVE AND NOT GENERATING MUCH INSTABILITY EITHER. I DID THINK IT WAS WORTH BUMPING POPS UP A BIT AND INDICATED A SLIGHT CHANCE OF THUNDERSTORMS FOR SOME OF THE HIGHER TERRAIN. I WOULD NOT BE SURPRISED TO SEE THE MODELS START BRINGING IN MORE MOISTURE WITH THIS FEATURE IN LATER MODEL RUNS. THUNDERSTORM CHANCES WILL CONTINUE IN THE NORTHERN PART OF THE CWA SUNDAY AS THE SHORTWAVE CONTINUES TO TRACK NORTH BUT DRYING IS INDICATED IN THE SOUTH BEHIND THE SHORTWAVE. .LONG TERM...MONDAY THROUGH THURSDAY...A STRONG RIDGE IN THE VICINITY OF NEW MEXICO WILL PROVIDE A DRY SOUTHWEST FLOW OVER MUCH OF THE FORECAST AREA ON MONDAY. BOTH THE ECMWF AND GFS ARE INDICATING A WEAK IMPULSE MOVING NORTHWARD UP THE COLORADO RIVER VALLEY DURING THE DAY ON TUESDAY. AT THIS POINT I HAVE INCREASED POPS MARGINALLY OVER THE COLORADO RIVER VALLEY AND MOHAVE COUNTY ON TUESDAY...BUT WILL NEED TO MONITOR TO SEE IF THERE IS ANY SUBSTANTIAL MOISTURE PUSH ALONG WITH THE MID AND UPPER LEVEL WAVE. ANOTHER FEATURE TO KEEP TRACK OF BY MID WEEK WILL BE THE POTENTIAL DEVELOPMENT OF A TROPICAL SYSTEM IN THE EASTERN PACIFIC AS A WAVE MOVES OFF THE CENTRAL MEXICAN COAST. HOW CLOSE A TROPICAL SYSTEM TRAVERSES THE MOUTH OF THE GULF OF CALIFORNIA WILL IMPACT THE POTENTIAL FOR A GULF SURGE. BY THURSDAY THE STRONG RIDGE OF HIGH PRESSURE WILL MOVE SLIGHTLY WEST AND BE CENTERED IN THE VICINITY OF THE FOUR CORNERS. TEMPERATURES WILL TREND UPWARD AND HAVE MADE LITTLE CHANGE TO THE TEMPERATURE FORECAST AT THIS POINT. THE EXACT POSITION OF THE RIDGE AND ANY TROPICAL DEVELOPMENT WILL HAVE A SIGNIFICANT IMPACT ON THE TEMPERATURES AND PRECIP FORECAST. && .AVIATION...FOR MCCARRAN...SOUTH WINDS 10-15 KTS WITH GUSTS 20-25 KTS THROUGH EARLY THIS EVENING. SOUTH/SOUTHWEST WINDS AROUND 10 KTS AFTER 03Z. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH THIS EVENING MAINLY FROM NORTHERN INYO COUNTY ACROSS ESMERALDA COUNTY INTO NORTHERN LINCOLN COUNTY WITH GUSTY OUTFLOW WINDS POSSIBLE. AWAY FROM THUNDERSTORM INFLUENCES...WINDS WILL MAINLY BE SOUTHWEST 5-15 KTS. THUNDERSTORM CHANCES WILL SHIFT A BIT FARTHER NORTH FOR FRIDAY AFTERNOON AND EVENING. && .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THE REST OF THIS WEEK. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && SHORT TERM/AVIATION...HARRISON LONG TERM...CZYZYK FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Nearby
Flash Flood Warnings in Nevada, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.